MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH TANGO INFINITY; AUTOMATED BLOOD BANK ANALYSER SYSTEM

BIO-RAD MEDICAL DIAGNOSTICS GMBH TANGO INFINITY; AUTOMATED BLOOD BANK ANALYSER SYSTEM
Model Number 850000010
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
The customer reported about mixed field reaction not picked up by the instrument when testing with erytype s abd+rev.A1,b on tango infinity.Summary: based on blood typing result from (b)(6), which turned later out to be from wrong patient, the concerned patient (who is true type a rh d pos.) was given 4 units of o rh d positive blood over the next 3 days.On (b)(6), patient had been additionally transfused with one unit of b pos plasma.On (b)(6), a sample was drawn from this transfused patient and tested on tango infinity sn (b)(4).The result was o rh d pos.But the customer awaited a mixed field result interpretation by instrument's evaluation software due to the previous transfusion.The customer performed testing with reference methods by tube and gel and could observe mixed field reactions there.Another sample was drawn on (b)(6) and tested on the same tango infinity.The result was evaluated by instrument as a rh d positive this time.The customer provided result images.Visually, the mixed field reaction in the front type can be marginally observed, but there are not enough pixels to interpret the result as positive by instruments result evaluation software.The customer has manually changed the back type a-cell from clear negative to 1+.As the result image shows a clear negative reaction, we see no reason why customer has changed to 1+.Regarding the mixed field reaction, the following user manual statements should have been considered: mixed field reaction can lead to an erroneous result with automated analysis of erytype s assays.(page a-10 under limitations).Images on the tango infinity can be reviewed and edited by authorized validators during visual review of the wells (see chapter c 10.3).Fibrin, small clots, ambiguous (mixed field) reactions and weak agglutination cannot always be accurately interpreted by the tango infinity.(page b37 under abbreviated system description).Samples selected as controls should give the appropriate reaction, positive or negative, with the target antisera or reagent.The reactivity should be clearly interpreted by the tango infinity.Avoid samples with mixed field or questionable results.(page c-25 under basic operations).The patient has had no adverse reactions to the transfusion - she is stable and improving from her surgery.A field service engineer checked the affected tango infinity.He collected the images and log files and ran performance verification.The instrument was released back to customer within specification.A metrology qualification was performed as per checklist with passing controls on (b)(6) 2018.Post adjustment camera setting values are within acceptable range.The log files did not show any issue relevant abnormalities.We are not in the position to provide a conclusive statement.From today's perspective we can say that the instrument is working within specifications.The root cause analysis is still ongoing.Regarding the affected reagent erytype s abd+rev.A1,b the customer informed us that they will not provide the patient sample for investigational testing.But they announced to send in a sample of the allegedly defective product; our quality control laboratory is still waiting for this complaint sample.A review of the batch record documentation showed no irregularities which might have negative influences on the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
The customer reported about mixed field reaction not picked up by the instrument when testing with erytype s abd+rev.A1,b on tango infinity.Summary: based on blood typing result from oct 23, which turned later out to be from wrong patient, the concerned patient (who is true type a rh d pos.) was given 4 units of o rh d positive blood over the next 3 days.On oct 24th, patient had been additionally transfused with one unit of b pos plasma.On oct 27, a sample was drawn from this transfused patient and tested on tango infinity sn (b)(4).The result was o rh d pos.But the customer awaited a mixed field result interpretation by instrument's evaluation software due to the previous transfusion.The customer performed testing with reference methods by tube and gel and could observe mixed field reactions there.Another sample was drawn on oct 31 and tested on the same tango infinity.The result was evaluated by instrument as a rh d positive this time.The result images provided by the customer were evaluated.Visually, the mixed field reaction in the front type can be marginally observed, but there are not enough pixels to interpret the result as positive by instruments result evaluation software.The customer has manually changed the back type a-cell from clear negative to 1+.As the result image shows a clear negative reaction, we see no reason why customer has changed to 1+.Regarding mixed field reaction, the following user manual statements should have been considered: mixed field reaction can lead to an erroneous result with automated analysis of erytype s assays.(page a-10 under limitations).Images on the tango infinity can be reviewed and edited by authorized validators during visual review of the wells (see chapter c 10.3).Fibrin, small clots, ambiguous (mixed field) reactions and weak agglutination cannot always be accurately interpreted by the tango infinity.(page b37 under abbreviated system description).Samples selected as controls should give the appropriate reaction, positive or negative, with the target antisera or reagent.The reactivity should be clearly interpreted by the tango infinity.Avoid samples with mixed field or questionable results.(page c-25 under basic operations).The customer should be aware that mixed field can lead to erroneous result as already mentioned above and stated in three different sections of the user manual and because of erroneous editing of the back type a-cell from clear negative to 1+.No indication for an instrument malfunction could be identified.The service engineer confirmed a proper function of instrument by metrology qualification.The patient has had no adverse reactions to the transfusion.She is stable and improving from her surgery.Regarding the affected reagent erytype s abd+rev.A1,b the customer provided neither the supposedly defective product for investigational testing nor the patient sample that had caused the mixed field reaction.Therefore our quality control laboratory tested their retention sample of erytype s abd+rev.A1, b with different samples.All positive and negative reactions were correct.Testing by our quality control laboratory confirmed that the allegedly defective lot of erytype s abd+rev.A1, b functions correctly.A review of the batch record documentation showed no irregularities which might have negative influences on the quality of the allegedly defective lot.

Brand Name
TANGO INFINITY
Common Device Name
AUTOMATED BLOOD BANK ANALYSER SYSTEM
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, hessen 63303
GM  63303
MDR Report Key8118912
Report Number9610824-2018-00084
Device Sequence Number11195734
Product Code KSZ
UDI-Device Identifier07611969961719
UDI-Public(01)07611969961719
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
BK150327
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number850000010
Device Catalogue Number850000010
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/01/2018
Supplement Date Received by Manufacturer11/01/2018
Initial Report FDA Received Date11/30/2018
Supplement Report FDA Received Date12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ERYTYPE S ABD+REV A,B, LOT 8820030.; ERYTYPE S ABD+REV A,B, LOT 8820030.